Curbside Consultation of the Liver: 49 Clinical Questions

Mitchell L. Shiffman, MD

Question 27: An Obese Patient With Hypercholesterolemia Was Recently Started On A Statin And Is Now Found To Have Elevated Serum Liver Transaminases. Do I Need To Stop This Medication? (continued)

Arun J. Sanyal, MD; Jayanta Choudhury, MD

Dyslipidemia is a common risk factor associated with both nonalcoholic fatty liver disease (NAFLD) and cardiovascular disease. It is also well known that the metabolic syndrome is almost universally present in NAFLD and dyslipidemia forms an important modifiable part of this condition. The modification of dyslipidemia with statins or 3-hydroxy-3-methylglutaryl-coenzyme A reductase inhibitors (HMGCoA) is common in clinical practice and an increasing number of people are being placed on these medications. Hence, it is not uncommon to have patients with the metabolic syndrome and dyslipidemia…